Israel Journal of Mathematics

, Volume 165, Issue 1, pp 133–159

Homogeneous spaces and transitive actions by Polish groups

Article

Abstract

We prove that for every homogeneous and strongly locally homogeneous Polish space X there is a Polish group admitting a transitive action on X. We also construct an example of a homogeneous Polish space which is not a coset space and on which no separable metrizable topological group acts transitively.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    J. M. Aarts and L. G. Oversteegen, The product structure of homogeneous spaces, Indagationes Mathematicae (New Series) 1 (1990), 1–5.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    F. D. Ancel, An alternative proof and applications of a theorem of E. G. Effros, The Michigan Mathematical Journal 34 (1987), 39–55.MATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    R. D. Anderson, On topological infinite deficiency, The Michigan Mathematical Journal 14 (1967), 365–383.MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    H. Becker and A. S. Kechris, The Descriptive Set Theory of Polish Group Actions, London Mathematical Society Lecture Note Series, vol. 232, Cambridge University Press, Cambridge, 1996.MATHGoogle Scholar
  5. [5]
    M. Bestvina, Characterizing k-dimensional universal Menger compacta, Memoirs of the American Mathematical Society 71 (1988), no. 380, vi+110.Google Scholar
  6. [6]
    R. H. Bing and F. B. Jones, Another homogeneous plane continuum, Transactions of the American Mathematical Society 90 (1959), 171–192.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    J. J. Dijkstra and J. van Mill, Homeomorphism groups of manifolds and Erdős space, Electronic Research Announcments of the American Mathematical Society 10 (2004), 29–38.MATHCrossRefGoogle Scholar
  8. [8]
    E. G. Effros, Transformation groups and C*-algebras, Annals of Mathematics 81 (1965), 38–55.CrossRefMathSciNetGoogle Scholar
  9. [9]
    R. Engelking, Theory of Dimensions Finite and Infinite, Heldermann Verlag, Lemgo, 1995.MATHGoogle Scholar
  10. [10]
    P. Erdős, The dimension of the rational points in Hilbert space, Annals of Mathematics 41 (1940), 734–736.CrossRefMathSciNetGoogle Scholar
  11. [11]
    L. R. Ford, Jr., Homeomorphism groups and coset spaces, Transactions of the American Mathematical Society 77 (1954), 490–497.MATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    M. Fort, Homogeneity of infinite products of manifolds with boundary, Pacific Journal of Mathematics 12 (1962), 879–884.MATHMathSciNetGoogle Scholar
  13. [13]
    E. Glasner and M. Megrelishvili, Some new algebras of functions on toopological groups arising from G-spaces, 2006, preprint.Google Scholar
  14. [14]
    A. Hohti, Another alternative proof of Effros’ theorem, Topology Proceedings 12 (1987), 295–298.MathSciNetGoogle Scholar
  15. [15]
    K. Kawamura, L. G. Oversteegen and E. D. Tymchatyn, On homogeneous totally disconnected 1-dimensional spaces, Fundamenta Mathematicae 150 (1996), 97–112.MATHMathSciNetGoogle Scholar
  16. [16]
    A. S. Kechris, Classical Descriptive Set Theory, Springer-Verlag, New York, 1995.MATHGoogle Scholar
  17. [17]
    O. H. Keller, Die Homoiomorphie der kompakten konvexen Mengen in Hilbertschen Raum, Mathematische Annalen 105 (1931), 748–758.MATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    K. Kunen, Set Theory. An Introduction to Independence Proofs, Studies in Logic and the foundations of Mathematics, vol. 102, North-Holland Publishing Co., Amsterdam, 1980.MATHGoogle Scholar
  19. [19]
    W. Lewis, Continuous curves of pseudo-arcs, Houston Journal of Mathematics 11 (1985), 91–99.MATHCrossRefMathSciNetGoogle Scholar
  20. [20]
    M. G. Megrelishvili, A Tikhonov G-space admitting no compact Hausdorff G-extension or G-linearization, Russian Mathematical Surveys 43 (1988), 177–178.MATHCrossRefMathSciNetGoogle Scholar
  21. [21]
    M. G. Megrelishvili, Compactification and factorization in the category of G-spaces, in Categorical Topology and its Relation to Analysis, Algebra and Combinatorics (Prague, 1988), World Sci. Publishing, Teaneck, NJ, 1989, pp. 220–237.Google Scholar
  22. [22]
    M. G. Megrelishvili, Every semitopological semigroup compactification of the group H + [0, 1] is trivial, Semigroup Forum 63 (2001), 357–370.MATHMathSciNetGoogle Scholar
  23. [23]
    J. van Mill, The Infinite-Dimensional Topology of Function Spaces, North-Holland Publishing Co., Amsterdam, 2001.MATHGoogle Scholar
  24. [24]
    J. van Mill, A note on Ford’s Example, Topology Proceedings 28 (2004), 689–694.MATHMathSciNetGoogle Scholar
  25. [25]
    J. van Mill, A note on the Effros Theorem, The American Mathematical Monthly 111 (2004), 801–806.CrossRefMathSciNetGoogle Scholar
  26. [26]
    J. van Mill, Strong local homogeneity and coset spaces, Proceedings of the American Mathematical Society 133 (2005), 2243–2249.MATHCrossRefMathSciNetGoogle Scholar
  27. [27]
    J. van Mill, Not all homogeneous Polish spaces are products, Houston Journal of Mathematics 32 (2006), 489–492.MATHMathSciNetGoogle Scholar
  28. [28]
    J. van Mill, Homogeneous spaces and transitive actions by analytic groups, The Bulletin of the London Mathematical Society 39 (2007), 329–336.MATHCrossRefGoogle Scholar
  29. [29]
    M. W. Mislove and J. T. Rogers, Jr., Local product structures on homogeneous continua, Topology and its Applications 31 (1989), 259–267.MATHCrossRefMathSciNetGoogle Scholar
  30. [30]
    M. W. Mislove and J. T. Rogers, Jr., Addendum: “Local product structures on homogeneous continua”, Topology and its Applications 34 (1990), 209.CrossRefMathSciNetGoogle Scholar
  31. [31]
    P. S. Mostert, Reasonable topologies for homeomorphism groups, Proceedings of the American Mathematical Society 12 (1961), 598–602.MATHCrossRefMathSciNetGoogle Scholar
  32. [32]
    V. Pestov, Dynamics of Infinite-dimensional Groups and Ramsey-type Phenomena, Instituto Nacional de Matemática Pura e Aplicada (IMPA), Rio de Janeiro, 2005.MATHGoogle Scholar
  33. [33]
    M. Rubin, On the reconstruction of topological spaces from their groups of homeomorphisms, Transactions of the Amrecian Mathematical Society 312 (1989), 487–538.MATHCrossRefGoogle Scholar
  34. [34]
    S. Solecki, Polish group topologies, in Sets and proofs, London Math. Soc. Lecture Note Series, vol. 258 (S. B. Cooper and J. K. Truss, eds.), Cambridge University Press, Cambridge, 1999, pp. 339–364.Google Scholar
  35. [35]
    S. Teleman, Sur la représentation linéaire des groupes topologiques, Annales Scientifiques de l’École Normale Supérieure 74 (1957), 319–339.MATHMathSciNetGoogle Scholar
  36. [36]
    G. S. Ungar, On all kinds of homogeneous spaces, Transactions of the Amrecian Mathematical Society 212 (1975), 393–400.MATHCrossRefMathSciNetGoogle Scholar
  37. [37]
    V. V. Uspenskii, Why compact groups are dyadic, in General Topology and its Relations to Modern Analysis and Algebra, VI (Prague, 1986), Research and Exposition in Mathematics, vol. 16, Heldermann, Berlin, 1988, pp. 601–610.Google Scholar
  38. [38]
    V. V. Uspenskii, Topological groups and Dugundji compact spaces, Matematicheskii Sbornik 180 (1989), 1092–1118.Google Scholar
  39. [39]
    J. de Vries, On the existence of G-compactifications, Bulletin de l’Académie Polonaise des Sciences. Série des Sciences Mathématiques, Astronomiques et Physiques 26 (1978), 275–280.MATHGoogle Scholar
  40. [40]
    J. de Vries, Linearization, compactification and the existence of non-trivial compact extensors for topological transformation groups, in Topology and Measure III, Ernst-Moritz-Arndt-Universität zu Greifswald, 1982, pp. 339–346.Google Scholar

Copyright information

© The Hebrew University of Jerusalem 2008

Authors and Affiliations

  1. 1.Faculty of Sciences, Department of MathematicsVrije UniversiteitAmsterdamThe Netherlands

Personalised recommendations